I used intranasal Narcan for the first time recently. Here is how it went:
The patient â€“ a young woman with tattoos on her arms — is on the floor of a public restroom, blue and possibly apneic. Her GCS is 3. I think heroin overdose â€“ not an uncommon call in my city, and this is not the first time I have responded to this same restroom for a similar call — person passed out in the restoom.
I have been giving Narcan for almost twenty years and for the last 15 at least my first choice has been to give it intramuscularly (IM). I gave it IV when I started, but that method fell out of favor, and produced quite its share of bad experiences, which I will chronicle later. On this day, I remember now that we can also give it intranasally (IN). I use intranasal Fentanyl quite regularly, but every time I need Narcan, I am so used to giving it IM, I never remember to give it IN. But this time I do remember and quickly attach an atomizer to the end of the prefilled 2 mg syringe. I squirt a milligram in each nostril, then take the ambu-bag and continue ventilating.
Her ETCO2 when I first attach the cannula is 100. It causes me a double-take, as 100 is the common pulse ox reading, but there it is plain as can be. ETCO2 â€“ 100. I look for trauma. I find none, but we still get her on a board and strap her on to help get her out and onto our stretcher, which waits outside the bathroom door. While I notice, with the bagging which we do in between rolling her onto the board and srapping her on, the ETCO2 has come down now to the 70â€™s and then 60â€™s, she does not seem to be responding so I wonder if something else is going on, or perhaps maybe the IN Narcan is not working. I take out another bristojet of narcan and this time give her 1 mg in the thigh.
It takes till we are out in the ambulance until she finally comes around, and somewhat like Daffy Duckâ€™s â€œWho? What? Where? Why? Which way did he go?â€ she wonders where she is, and then swears when she realizes what has happened. â€œFuck!â€ she says, and then looking around at me, at her surroundings in the ambulance, she says it again, with a little less force, but no less definitive statement of regret. â€œFuck.â€
We get her off the board and get her to rest on the stretcher. She is tachycardia and diaphoretic â€“ signs of withdrawl. She asks if she can leave, but I tell her no, that she was basically not breathing and we really do need to et her checked out at the hospital. â€œFuck,â€ she says again, but she does not try to get off the stretcher. It takes a little while, but she finally sits back and rests, and gradually her heart rate comes down and her skin drys out. She is cooperative at the hospital.
When I write my run form, I write that the IN Narcan had no effect, but now that I have had some time to reflect on the call, I am not certain if it had no effect or if I was just impatient. I have twice in my career, intubated patients after giving them Narcan only to have them wake up and pull the tube. I am usually very sparing when I give Narcan. If the patient is at all arousable, I only give 0.4, but I think when their GCS is 3, I worry that the Narcan wonâ€™t work, and that I need to be more aggressive. Looking back at my trend summary, I can see the patientâ€™s respirations picked up fairly quickly and her ETC02 went down. Was this the sporadic bagging or the effects of the Narcan? Even if the patient wasnâ€™t mentally responding to stimuli, she may have been responding by improving her breathing. Perhaps just bagging and patience would have done the trick. The extra Narcan may have been overkill. IN Narcan should take at least 3 minutes, and three minutes in a fairly long time. In the heat of a call, time gets distorted. I will try to remember to be more patient next time. Give the IN Narcan, bag the wait, wait for a response to see if it will work on its own.
Share on Facebook